Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 279, NWS Twin Cities, MN

August 12, 2008Blue Earth County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 12, 2008, 4:55 PM CDT for Blue Earth County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2008, 4:55 PM CDT (21:55 UTC)
Expired
Aug 12, 2008, 5:17 PM CDT
In force
22 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 122155
SVRMPX
MNC013-122230-
/O.NEW.KMPX.SV.W.0279.080812T2155Z-080812T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 530 PM CDT

* AT 451 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 4 MILES NORTHWEST OF VERNON CENTER...OR
  ABOUT 17 MILES SOUTHWEST OF MANKATO...AND MOVING SOUTHEAST AT 21
  MPH.

* SOME LOCATIONS INCLUDE...
  GOOD THUNDER...
  VERNON CENTER...
  AMBOY...
  MAPLETON...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4385 9383 4385 9429 4402 9437 4410 9417
TIME...MOT...LOC 2155Z 331DEG 18KT 4397 9421

$$

JPR
2 follow-up statements
000 
WWUS53 KMPX 122208
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT TUE AUG 12 2008

MNC013-122230-
/O.CON.KMPX.SV.W.0279.000000T0000Z-080812T2230Z/
BLUE EARTH MN-
508 PM CDT TUE AUG 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN BLUE EARTH COUNTY...

AT 504 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE SEVERE STORM WAS LOCATED 3
MILES SOUTHWEST OF VERNON CENTER...AND MOVING SOUTHEAST AT 21 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE VERNON CENTER AND AMBOY.

PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4385 9397 4385 9429 4398 9434 4404 9412
TIME...MOT...LOC 2208Z 331DEG 18KT 4391 9420

$$
JPR
000 
WWUS53 KMPX 122217
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT TUE AUG 12 2008

MNC013-122227-
/O.CAN.KMPX.SV.W.0279.000000T0000Z-080812T2230Z/
BLUE EARTH MN-
517 PM CDT TUE AUG 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLUE EARTH COUNTY
IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4385 9397 4385 9429 4398 9434 4404 9412
TIME...MOT...LOC 2217Z 331DEG 18KT 4387 9417

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:24 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 2:24 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT TUE AUG 12 2008

.DISCUSSION...
IMMEDIATE CONCERN IS BAND OF RAIN EXITING WC WI THIS EVENING...AND
SCATTERED SHOWERS/ISOLD THUNDER MOVING THROUGH CENTRAL PARTS OF
MN...MAINLY THIS EVENING. ENOUGH SUNSHINE ACROSS WESTERN AREAS TO
GENERATE SOME MLCAPE TO 500 J/KG ALONG WEAK SFC BNDRY MOVING INTO
CENTRAL MN THIS AFTERNOON. THIS WILL REMAIN FOCUS FOR SOME
SHRA/ISOLD TSRA INTO THE EVENING...AS SFC TROUGH MOVES EAST/SOUTHEAST
DURING THE NIGHT. EXPECT CLOUDS TO CLEAR IN THE FAR WEST DURING
THE NIGHT...AND WITH LAST NIGHT S RAIN...LIGHT WINDS AND RELATIVELY
HIGH DEWPOINTS...WE SHOULD SEE AT LEAST SOME PATCHY FOG OVER
WESTERN AREAS LATER TONIGHT.

MODELS SUGGEST WHATEVER IS LEFT OF THIS CIRCULATION TO MOVE INTO
WC WI WED MORNING. WITH SOME SUNSHINE...INSTABILITY INCREASES SOME
AGAIN WED AFTERNOON...AND WITH WEAK SFC CONVERGENCE ALONG BNDRY...
HAVE TO MAINTAIN SMALL CHANCE OF SHRA/ISOLD THUNDER....MAINLY
OVER FAR SOUTHERN MN AND WC WI.

DURING THE DAY THURSDAY...UPPER LOW OVER SASKATCHEWAN CANADA
NOW...DROPS SOUTH/EAST OVER THE DAKOTAS...AFFECTING MN PROBABLY
THURSDAY AFTERNOON. HAVE CONTINUED CHANCE POPS OVER THE MAINLY MN
PORTION OF FCST FOR THURSDAY AS FORCING MOVES INTO THE REGION.
TEMPERATURES FOR THE NEAR TERM WILL BE DETERMINED BY EXTENT OF
CLOUDS COVER DURING THE DAY/NIGHT. WILL SEE SOME LOWER 80S IF
SUNSHINE IS PREVALENT...OTHERWSIE...70S WILL BE ALL THAT CAN BE
EXPECTED FOR HIGHS THROUGH THURSDAY.

LONGER RANGE HINGES ON MOVEMENT OF UPPER LOW OVER THE DAKOTAS...
THEREFORE LOW CONFIDENCE IN THIS PORTION OF THE FCST. WENT MORE WITH
THE 00Z ECMWF FOR THIS PERIOD. THIS WOULD LEAVE MOST OF THE AREA
DRY THROUGH THE WEEKEND...BUT BOTH THE GFS AND THE ECMWF TRY TO
LIFT THE CLOSED LOW EAST/NORTHEAST MON/TUE PERIOD...SO WILL
MAINTAIN THE HPC CHANCE POPS FOR THE FAR SOUTHERN FRINGE AREA FOR
POPS/WX DURING THIS PERIOD. FIRST LOOK AT 12Z ECMWF DROPS THE
CLOSED CIRCULATION EVEN FARTHER SOUTH AND WEST.

&&

.AVIATION.../18Z TAF ISSUANCE/
TAF CONCERNS THIS ISSUANCE CONTINUE TO REVOLVE AROUND THE TROUGH
OF LOW PRESSURE MOVING ACROSS MN AND WI. EXPECT MVFR CEILINGS AND
ISOLD RAIN SHOWERS TO CONTINUE TO BE POSSIBLE ACROSS CENTRAL MN
INTO WEST CENTRAL WI THIS AFTERNOON AHEAD OF THE TROUGH OVER WEST
CENTRAL AND NORTHWEST MN. THE RUC MODEL LOW LEVEL RELATIVE
HUMIDITY PROGS REMAIN SATURATED INTO THIS EVENING FROM KSTC-KMSP-
KRNH-KEAU. ALTHOUGH THERE MAY BE OCCASIONAL CEILING IMPROVEMENTS
INTO THE VFR CATEGORY THIS AFTERNOON...EXPECT LOWER CLOUDS TO
SWING ACROSS NORTH/EAST CENTRAL MN INTO WEST CENTRAL WISCONSIN
THROUGH THIS EVENING ON THE SOUTHERN PERIPHERY OF THE NORTHERN MN/WI
TROUGH. THE BULK OF THE SHOWERS WILL OCCUR AT KRNH AND KEAU THIS
AFTERNOON...BUT ISOLD SHRA WILL BE POSSIBLE TO THE WEST NEAR KSTC
AND KMSP.

CLOUDS SHOULD GRADUALLY SCATTER OUT OVERNIGHT FROM WEST TO EAST.
LIGHT WINDS OVERNIGHT MAY LEAD TO STRATUS/FOG
DEVELOPMENT...ESPECIALLY AT KRNH AND KEAU. OTHERWISE...VFR
CONDITIONS ARE EXPECTED BY MID MORNING WEDNESDAY...WITH
PREDOMINATE LIGHT WEST/NORTHWEST WINDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/LS
Hazardous weather outlook, Aug 12, 12:04 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 PM CDT TUE AUG 12 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1204 PM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN THROUGH THIS EVENING. NO SEVERE
WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND MONDAY. NO SEVERE
WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 12, 3:25 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT TUE AUG 12 2008

MNZ067-074-075-083-122130-
BLUE EARTH-BROWN-NICOLLET-SIBLEY-
325 PM CDT TUE AUG 12 2008

...FUNNEL CLOUDS OBSERVED IN THE AREA...

AT 325 PM CDT...FUNNEL CLOUDS WERE REPORTED IN THE GIBBON AREA
OF SOUTH CENTRAL MINNESOTA...OR 15 MILES NORTHWEST OF NEW ULM.

A FEW THUNDERSTORMS WERE ALSO LOCATED ABOUT ALONG A LINE
EXTENDING FROM WINTHROP TO 6 MILES SOUTHWEST OF KLOSSNER...MOVING
SOUTHEAST AT 12 MPH. THESE THUNDERSTORMS WILL MOVE TO AREAS AROUND
KLOSSNER AT 340 PM...LAFAYETTE AT 340 PM...AND TO GAYLORD AT 400
PM.

ATMOSPHERIC CONDITIONS WILL REMAIN FAVORABLE FOR ADDITIONAL FUNNEL
CLOUDS THROUGH THE AFTERNOON. BE PREPARED TO MOVE TO A PLACE OF
SAFETY IF A FUNNEL TOUCHES DOWN...OR A IF A TORNADO WARNING IS
ISSUED.
Special weather statement, Aug 12, 3:48 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT TUE AUG 12 2008

MNZ059-060-068-122145-
CARVER-HENNEPIN-WRIGHT-
348 PM CDT TUE AUG 12 2008

...SIGNIFICANT WEATHER ALERT FOR CARVER...HENNEPIN AND WRIGHT
COUNTIES UNTIL 445 PM CDT...

AT 343 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF WATERTOWN. THIS STORM WAS MOVING
SOUTHEAST AT 14 MPH.

SOME WEAK ROTATION WAS OBSERVED WITH THIS STORM...AND FUNNEL
CLOUDS ARE POSSIBLE. OTHERWISE...WINDS UP TO 40 MPH AND HEAVY
DOWNPOURS ARE POSSIBLE.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DELANO.
  WATERTOWN.
  INDEPENDENCE.
  ST BONIFACIUS.
  MINNETRISTA.
  MOUND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:59 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.